Search for:
  • Home/
  • Tech/
  • Is your antidepressant affecting your sexual health? Here’s what you need to know about getting around it | Health and Wellness News

Is your antidepressant affecting your sexual health? Here’s what you need to know about getting around it | Health and Wellness News


That antidepressant that you have been prescribed for your mental health can have a cascading impact on your sexual behaviour by decreasing libido, delaying orgasm or causing erectile dysfunction. This side effect happens with the most popular medication known as selective serotonin reuptake inhibitors, or SSRIs, that can pull people out of depression.

However, such a situation can be managed once clinicians discuss potential side effects with patients. As Dr Santosh Bangar, senior consultant psychiatrist, Global Hospitals, Mumbai, says, “Monitoring sexual function regularly, adjusting medication, dosage and its timing if needed and considering alternative treatments can work.”

How do antidepressants affect sexual function in patients?

Depression and anxiety disorders can give rise to sexual dysfunction. So the underlying condition is present. The use of antidepressants may then manifest as reduced libido, delayed orgasm and challenges with erectile or arousal functions. That’s because these drugs involve the modulation of neurotransmitters, including serotonin, norepinephrine and dopamine, within the brain, all of which are related to the functioning of sexual processes.

What strategies or interventions can be employed to manage side effects in patients taking antidepressant medication?

To avoid side effects on sexual health, your doctor can suggest dosage adjustment, time it if it has to be taken once daily, transition to an alternative antidepressant or incorporate supplementary medications. Psychoeducation and counselling serve as valuable tools to assist patients in effectively managing and coping with these adverse effects.

Festive offer

Are there specific antidepressants that tend to have a lower incidence of sexual side effects?

Certain antidepressants, such as bupropion or mirtazapine, exhibit a reduced occurrence of sexual side effects when contrasted with SSRIs or serotonin-norepinephrine reuptake inhibitors (SNRIs). The selection of medication is contingent upon the individual’s comprehensive health profile and the precise symptoms under consideration.

Is there any research on addressing sexual side effects of antidepressants?

Recent clinical investigations have delved into the use of adjunctive medication, such as phosphodiesterase inhibitors, to mitigate sexual side effects. Furthermore, studies are focussing on the timeline of dosage to curb side effects.

What role does the healthcare provider play in initiating these conversations during the course of antidepressant treatment?

Patient communication about sexual side effects is crucial for comprehensive care. Healthcare providers should proactively discuss these issues, inquire about patient experiences and provide information on potential interventions, fostering an open and trusting patient-provider relationship.

How do you navigate the delicate balance between addressing the mental health needs of a patient with antidepressants and managing the potential impact on their sexual well-being?

Achieving a balance between mental health and sexual well-being demands a personalised, patient-centred approach. Continuous communication, monitoring treatment responses and adapting medications or incorporating adjunctive therapies are integral. Acknowledging and incorporating patient preferences and priorities into decision-making are vital components of this delicate balance.





Source link